Why Alcohol And Opioids Don’t Mix
When given by a doctor and taken exactly as prescribed, opioids may be a valuable part of a treatment plan.
But they may also be dangerous. That’s especially true when they’re mixed with alcohol.
In fact, alcohol was involved in more than 18 percent of opioid-related emergency room (ER) visits and more than 22 percent of opioid-related deaths, according to a 2014 study by the Centers for Disease Control and Prevention and the U.S. Food and Drug Administration.
Here’s some information that may be useful to help prevent one of these tragedies.
Why opioids and alcohol don’t mix.
On their own, opioids may slow — or even stop — a person’s breathing. Mixing them with alcohol can heighten that effect, causing a dangerous overdose. That may lead to loss of consciousness or even death.
And it doesn’t take much. Taking just one oxycodone pill with a modest amount of alcohol boosts the risk for troubled breathing.*
Mixing opioids and alcohol poses special risks for older people, whose bodies may process alcohol at a slower pace. But anyone at any age can overdose.
What to do if you’re prescribed an opioid.
Before you take an opioid, talk with your doctor or pharmacist. It may not be your best or only treatment option. If you decide to use an opioid:
- Carefully review and follow all the instructions you’re given.
- Never take it with alcohol.
- Never take more than prescribed.
- Never sell or share pills.
- Store them in a secure place, where children and guests can’t get to them.
- Ask your doctor or pharmacist how to safely dispose of leftovers.
Talk with your doctor if you have questions about alcohol or opioid use — or have concerns about misuse or addiction. There are effective treatments, such as counseling, peer support and medication, which may help.**
Know the signs of an overdose.
Someone who is experiencing an overdose may:
- Have small pupils.
- Fall asleep or pass out.
- Take slow, shallow breaths.
- Make choking sounds.
- Go limp.
- Have pale, cold or blue skin.
If you think someone is overdosing, call 911 right away — and stay with the person until help arrives.
What to do next.
When is your drink more than you think? Check out how much alcohol may be in your glass.
Keep in mind: According to the Dietary Guidelines for Americans 2015-2020, moderate drinking means no more than one drink a day for women and no more than two for men. Some people should drink less — or not use alcohol at all.
This blog was originally posted by United Healthcare.